Wednesday, April 05, 2006

Levaquin - Boon or Bane?


While I was sick with the flu and a sinus infection, my doc prescribed Levaquin. I was not familiar with this antibiotic, but I read the patient info sheet that came with the prescription and thought I had all needed info about it. I did note that joint pain was one of the possible side effects, but it was far down on the list.

After 5 days worth (1 pill per day), I began to experience joint pain, in my shoulders, wrists, hands, back and hips. It got worse as the days wore on. After the 10 day run of the prescription, I expected the joint pain to subside. I have not had any of that medication since March 19th, but the pain lingers.

I just Googled that medication, only to find hundreds of complaints about it, chief among which is the severe joint pain. What have I learned about this episode? The next time a doc prescribes medication for me, I will Google it before I purchase the prescription!
Addendum: I should say that I was able to tolerate this Rx better than any other I have had in the past 6-8 years; there was no abdominal upset (caused by the Rx) as there usually is for me.

26 comments:

phoenix said...

Awww sorry you are not doing well. Maybe the old tried and true remedy for your joint pain might help ease it some... Jello. My husband has startd eating it on a regular basis and his joint pain has eased alot.

Gentle Hugs

Maria said...

Great piece of advice for all of us. Google first! I will remember that because I had a similar reaction to Fosamax and feel much better since I switched to Evista.

PI said...

Careful you don't be overdoing the gardening. A temptation at this time of year. I'm presently trying to make an appointment for a massage.
I think it would drive Americans mad if they lived here. We have hairdressers and beauticians but they are reluctant to work, only come in when they feel like it and are incapable of keeping appointments.

doubleknot said...

I have a lot of medication I have to take and reading the fact sheet and finding out about them is important.
What gets me is that on every sheet you will find the warning section and it seems like it is trying to cover every possible side effect you may have.
Hope your joint pain gets better - I know it is no fun.

Merle said...

Hi Judy ~~ I do hope those aches and pains disappear. We sure need to check on new or different medicines. I have
constant pain and was given VIOXX for a fortnight and I was in serios trouble.
Could hardly breathe, eat or talk. It has been banned now. So Paracetamol has
to be my main help. Also take Fish Oil
capsules and Glucosamine. Hope you feel
better soon. Your photos are great.
Cheers, Merle.

sage said...

Judy, you got to remember that those drug fact sheets are written by the drug company and much of your doctor's information comes from them to--but I'd ask him about the drug and also the pharamacist (who may know more about the drug and side-affects).

Hope you get to feeling better soon!

justrose said...

i am amazed at the sheer number of side effects there are from each and every drug. hopefully it will get out of your system soon!! i think i have been on this before (there is not an antibiotic on earth i haven't had)...but i don't remember what it did to me.

Angie said...

I am very hesitant to take any of the new meds after the problems of late with NEW MEDS! I hope you find some relief and the problem reverses itself.

Thorn said...

Hope you are feeling better and I absolutely love all the pics of the flowers and flowering trees! Just beautiful, I'll have to keep visiting to see more...thorn
p.s. Michele sent me!

Merle said...

Hi Judy again ~~ I looked up your VioX post and had read it before. It was a
very dangerous drug. My B/P went up
to 220 in a fortnight. Cheers, Merle.

Sue said...

Hope you get better soon. I too have issues with all the "new" stuff coming out -- I sometimes wonder if it is the "old" stuff that didn't make it -- renamed. thanks for visiting my site.

Sonia said...

Hope you get well soon! I am very hesitant to take any meds, too. I am very concerned about meds. I also check out at Internet because I fear so much the side effects.

Green-Eyed Lady(GEL) said...

Hope you're feeling MUCH better by now. It's yucky enough to have the flu, but to also have side effects like this from the meds is a bummer.

Terri said...

Many times the cure is worse than the disease. About the only antibiotics I can tolerate are Cipro and Keflex. All the others cause horrific GI upset. Never tried Levaquin, but it doesn't sound pleasant.
Feel better soon!

goldenlucyd said...

Kenju
That joint pain is awful! I've had it as a side-effect of meds and found it nearly impossible to get comfortable in any position. Hopefully the effects will wear off for you very, very soon.

That kind of pain reminds me how grateful I am I don't have arthritis. I have so much respect for folks who mangage to function with it. GD bless all of you who do.
Be well, dear Kenju
lucyd

utenzi said...

It's a rare drug that doesn't have side effects. All our internal systems overlap with one another so it's to be expected that drugs affect more than one thing.

I hope your joint pain subsides soon, Judy. Pain like that is annoying to live with.

Jamie Dawn said...

That's scary because it seems that more and more we are hearing AFTER the fact, that many meds cause severe problems. I am wary of any NEW medicines.

I hope your pain subsides soon.

brendalove@gmail.com said...

I hope that goes away quickly Judy. I'm thinking of you!

goldenlucyd said...

If laughter is the best medicine you should check out our fellow Elderblogger John Morrison http://hurlemere,blogspot.com--what a treat!

rennratt said...

Be wary of those side effects, and keep track!

I took Enbrel for six months, and experienced vertigo/mild seizures every time. When I told my doctor, he thought I was nuts. See, the insert has never listed this as a possible side effect, so it was written off as an allergic reaction!

goldenlucyd said...

Judy,
Sorry!! Couldn't cut and paste the link so of course I had to interpret it in my own way---which would be to spell it wrong. How about http://hurlmere.blogspot.com
Try it (again); you'll like it :)

moon said...

Hope you feel better soon. I had to take viox and it was fine for a month till one day I woke up and felt like I had run a marathon and a truck ran me over..could hardly move...out of the blue....called doc and she took me off of it presto..replaced with something else and I got better...Viox has since been taken off the market..We all have to be vigalent..and listen to our bodies..they often tell us things that labels or doctors don't.

My float said...

Hi, great advice. I tend to take whatever my doctor gives me so I'll be sure to pay a bit more attention and do some research in the future.

By the way, I'm here from Michele's but will be back. I love the flowers!

srp said...

I know that when I was younger I could take anything, even on an empty stomach. Now not even a vitamin. Everything has a side effect. Risk verses benefit. I do believe that if Penicillin had been "discovered" or made today it would never have gotten approval for marketing. The allergic reactions to it are so severe with anaphylactic shock and death, the company would have been sued and the medicine withdrawn. Yet, how many lives has it saved? The old problem of risk verses benefit.

Hope your joint pain subsides soon. The comment about working in the garden hit home. After tilling (by hand, literally breaking up the clay clods by hand) the flower beds I couldn't even make a fist the next day. They are better but the old carpal tunnel has been acting up. These flowers better be worth it! ;)

Chancy said...

I too send best wishes that your joint pains subsides real soon.

I have also been experiencing some joint pain myself but I am taking Advil and it seems to help.

I know when we are in pain sometimes we are willing to experiment with alternative medicines therefore I was keenly interested in the comment below by Phoenix, which, at first glance ,I thought it meant rubbing Jello on sore joints :)
-----------------------------------

"Maybe the old tried and true
remedy for your joint pain might
help ease it some... Jello."




"My husband has startd eating it on a regular basis and his joint pain has eased alot."

:)

James said...

I don't like Levaquin at all. The doctor prescribed this to me after going in for acute sinusitus and bronchitis. He said it was a strong medication. The first night I woke up suddenly with a massive headache, and then heartburn. The next day I noticed more problems which made me feel even worse than my original ailments. I had cold sweats, felt nervous, anxious and like I was losing my mind! I couldn't sleep.

Levaquin online